Ibuprofen affects testosterone levels, says new study
Taking too much ibuprofen too frequently can affect testosterone levels and reproductive health in men, a new Franco-Danish study has found.
The results, published this week in the journal of the National Academy of Sciences of the USA, have led French health agency l'Institut national de la santé et de la recherche médicale (Inserm) to conclude that regularly taking ibuprofen in high doses can be damaging to men’s hormonal system, including the production of testosterone, as reported in numerous French newspapers today.
This would equate to taking 1,200mg per day (normal-sized pills usually range from around 200-400mg each), for six weeks.
The properly-controlled study by a Franco-Danish collective (which included one group of men taking ibuprofen and another taking a placebo) found that the hormonal activity of young, active men - who took this level of the drug - was disrupted in 10% of cases, with scientists able to conclude that the ibuprofen was the probable cause. It is not known yet if the effects are reversible.
This could affect male development, including physical problems, sexual functioning, libido levels, fertility, and general health among men.
Sportspeople - such as runners or footballers - who take ibuprofen regularly to help with general pain from training could be at elevated risk.
The study did not conclude whether similar effects would take place at the more-common lower doses taken nationwide - such as a couple of pills every few weeks for a headache, for example.
A previous study from 2017 found a similar result for women, especially during pregnancy, concluding that taking significant amounts of ibuprofen regularly could affect the development of a foetus’ reproductive system in the first trimester.
Ibuprofen is one of the most common medicines in France, and is available at low doses without prescription.
“There are subpopulations of men who take ibuprofen continuously, including men with no chronic illnesses, such as top athletes,” said Bernard Jégou, director of Inserm and coordinator of this new study.
"This risks increasing the risks already associated with this drug, but also to alter [the men’s] physical condition [including their] muscles and bones, and [could] jeopardise their reproductive and even psychological health.”
Sign up to our free weekly e-newsletter
Subscribe to access all our online articles and receive our printed monthly newspaper The Connexion at your home. News analysis, features and practical help for English-speakers in France